Trans Men: Does HRT Cause Acne?

In recent years the number of people who have decided to change their gender has increased, especially among women. However, the physical transformation of FTM (female-to-male patients) is not always a smooth process. Many people who start testosterone therapy complain about acne. This problem can be persistent and even cause psychological distress. Keep reading to learn how to prevent it without discontinuing HRT (hormone replacement therapy).

Does HRT Cause Acne?

The person, who has sought FTM gender reassignment treatment, usually receives masculinizing doses of testosterone. According to one of the reliable studies from the British Journal of Dermatology, as soon as patients start HRT, the skin sebum production noticeably increases, contributing to acne. The good news is that Wierckx’s article confirmed that most cases of testosterone-induced breakouts occurred within the first six months and then subsequently improved.

Unfortunately, there is always an exception to the rule. Some individuals with oily skin may have persistent blemishes even one year after hormone therapy initiation. In this case, the only way is to reach your healthcare provider. The specialist makes an assessment of your skin and prescribes the appropriate treatment. To get more details, read the following article: “Treating Acne in Trans Men.”

How to Handle Acne While on Testosterone?

In severe cases of acne, your provider highly likely considers administering to you one of the most effective medications available these days – Isotretinoin. Isotretinoin is a form of vitamin A called retinoids. This product is very powerful and may cause some serious side effects, such as congenital disabilities. For this reason, the Food and Drug Administration (FDA) monitors Isotretinoin therapy via the iPLEDGE program. That means healthcare providers must register patients taking Isotretinoin in 1 of 3 categories: male, female of nonchildbearing potential, or female of childbearing potential. Then, the patient must get a prescription for two acceptable forms of birth control to prevent possible complications during treatment.

So far, it seems pretty clear, right? But… these requirements are problematic for transgender men who can’t be categorized in the iPLEDGE program. A transmasculine person, who has a uterus and ovaries, can still get pregnant while on testosterone. And, yes, testosterone therapy doesn’t serve as contraception. Thus, to be qualified for the iPLEDGE program, transgender men must be registered as female (gender assigned at birth), which could be unacceptable for some people. What should we do? At the current time, we should wait for changes.

Leave a Reply

Your email address will not be published. Required fields are marked *